Control Invariant Sets of Linear Systems with Bounded Disturbances

  • Shuyou Yu
  • Yu Zhou
  • Ting Qu
  • Fang Xu
  • Yan Ma
Regular Paper Control Theory and Applications


In this paper, algorithms to compute robust control invariant sets are proposed for linear continuous-time systems subject to additive but bounded disturbances. Robust control invariant sets of linear time invariant systems are achieved by logarithmic norm. Robust control invariant sets of linear uncertain systems, which are level sets of the storage functions, are obtained by solving functional differential inequality. Simulation shows that the proposed algorithms can yield improved minimal volume robust control invariant sets approximations in comparison with the schemes in the existing literature.


Bounded disturbance control invariant set differential inequality linear system Logarithmic norm 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    I. Kolmanovsky and E. Gilbert, “Theory and computation of disturbance invariant sets of discrete-time linear systems,” Math. Probl. Eng., vol. 4, no. 4, pp. 317–367, April 1998.CrossRefzbMATHGoogle Scholar
  2. [2]
    F. Tahir and I. M. Jaimoukha, “Roubst positively invariant sets for linear systems subject to model-uncertainty and disturbances,” Proc. of 4th IFAC Nonlinear Model Predictive Control Conference, pp. 69–73, 2012.Google Scholar
  3. [3]
    F. Tahir and I. M. Jaimoukha, “Low-complexity polytopic invariant sets for linear systems subject to norm-bounded uncertainty,” IEEE Trans. Automat. Contr., vol. 60, no. 5, pp. 1416–1421, May 2015. [click]MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    M. V. Kothare, V. Balakrishnan, and M. Morari, “Robust constrained model predictive control using linear matrix inequalities,” Automatica, vol. 32, no. 10, pp. 1361–1379, October 1996. [click]MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    F. Blanchini, “Set invariance in control,” Automatica, vol. 35, no. 11, pp. 1747–1767, November 1999.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    E. C. Kerrigan, Robust Constraint Satisfaction: Invariant Sets and Predictive Control, Ph. D. Thesis, University of Cambridge, 2000.Google Scholar
  7. [7]
    H. Chen and K.-H. Guo, “Constrained H control of active suspensions: An LMI approach,” IEEE Contr. Syst. Tech., vol. 13, no. 3, pp. 412–421, March 2005.CrossRefGoogle Scholar
  8. [8]
    F. Blanchini and S. Miani, Set-Theoretic Methods in Control, Springer, Boston, 2007.zbMATHGoogle Scholar
  9. [9]
    M. Dorothy and S. Chung, “Switched systems with multiple invariant sets,” vol. 96, pp. 103–109, October 2016.Google Scholar
  10. [10]
    M. S. Darup and M. Monnigmann, “A stabilizing control scheme for linear systems on controlled invariant sets,” Syst. Contr. Lett., vol. 79, pp. 837–849, May 2015.MathSciNetzbMATHGoogle Scholar
  11. [11]
    D. Q. Mayne, J. B. Rawlings, C. V. Rao, and P. O. M. Scokaert, “Constrained model predictive control: stability and optimality,” Automatica, vol. 36, no. 6, pp. 789–814, June 2000. [click]MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    H. Chen and F. Allgöwer, “A quasi-infinite horizon nonlinear model predictive control scheme with guaranteed stability,” Automatica, vol. 34, no. 10, pp. 1205–1217, October 1998. [click]MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    W. H. Chen, J. O’Reilly, and D. J. Ballance, “On the terminal region of model predictive control for nonlinear systems with input/state constraints,” Int. J. Adaptive Control and Signal Process, vol. 17, no. 3, pp. 195–207, March 2003. [click]CrossRefzbMATHGoogle Scholar
  14. [14]
    S. Yu, H. Chen, P. Zhang, and X. Li, “An LMI optimization approach for enlarging the terminal region of NMPC,” Acta Automatica Sinca, vol. 34, no. 7, pp. 798–804, July 2008.CrossRefzbMATHGoogle Scholar
  15. [15]
    S. Yu, H. Chen, and X. Li, “Enlarging the terminal region of NMPC based on T-S fuzzy model,” International Journal of Control, Automation and Systems, vol. 7, no. 3, pp. 481–486, March 2009.CrossRefGoogle Scholar
  16. [16]
    J. Lu, Z. Gao, and F. Gao, “Ellipsoid invariant set-based robust model predictive control for repetitive processes with constraints,” IET Control Theory & Applications, vol. 10, no. 9, pp. 1018–1026, September 2016.MathSciNetCrossRefGoogle Scholar
  17. [17]
    S. V. Rakovic, E. C. Kerrigan, K. I. Kouramas, and D. Q. Mayne, “Invariant approximation of the minimal robust positively invariant set,” IEEE Trans. Automat. Contr., vol. 50, no. 3, pp. 406–410, March 2005. [click]MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    P. Trodden, “A one-step approach to computing a polytopic robust positively invariant set,” IEEE Trans. Automat. Contr., vol. 61, no. 12, pp. 4100–4205, December 2016.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    S. V. Rakovic and M. Baric, “Parameterized robust control invariant sets for linear systems: Theroetic advances and computational remarks,” IEEE Trans. Automat. Contr., vol. 55, no. 7, pp. 1599–1614, July 2010. [click]CrossRefzbMATHGoogle Scholar
  20. [20]
    S. V. Rakovic, E. C. Kerrigan, D. Q. Mayne, and K. I. Kouramas, “Optimized robust control invariance for linear discret-time systems: Theoretical foundations,” Automatica, vol. 43, no. 5, pp. 831–841, May 2007. [click]MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    C. Liu and I. Jaimoukha, “The computation of fullcomplexity polytopic robust control invariant sets,” Proc. of 54th IEEE Conference on Decision and Control, pp. 6233–6238, 2015. [click]Google Scholar
  22. [22]
    T. B. Blanco, M. Cannon, and B. D. Moor, “On efficient compuation of low-complexity controlled invariant sets for uncertain linear systems,” Int. J. Contr., vol. 83, no. 7, pp. 1339–1346, 2010. [click]CrossRefzbMATHGoogle Scholar
  23. [23]
    S. V. Rakovic, A. R. Teel, D. Q. Mayne, and A. Astolfi, “Simple robust control invariant tubes for some classes of nonlinear discrete time systems,” Proc. of 45th IEEE Conf. Decision Contr., pp. 6397–6402, 2006.CrossRefGoogle Scholar
  24. [24]
    M. Korda, D. Henrion, and C. N. Jones, “Convex computation of the maximum controlled invariant set for discrettime polynomial control systems,” Proc. of 52th IEEE Conf. Decision Contr., pp. 7107–7112, 2013.CrossRefGoogle Scholar
  25. [25]
    M. Korda, D. Henrion, and C. N. Jones, “Convex computation of the maximum controlled invariant set for discrettime polynomial control systems,” SIAM J. Contr. Optim., vol. 52, no. 5, pp. 2944–2969, May 2014. [click]CrossRefzbMATHGoogle Scholar
  26. [26]
    Y. Li and Z. Lin, “The maximal contractively invariant ellipsoids for discrete-time linear systems under saturated linear feedback,” Automatica, vol. 76, pp. 336–344, February 2017. [click]MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    M. Fiacchini, T. Alamo, and E. F. Camacho, “On the computation of convex robust control invariant sets for nonlinear systems,” Automatica, vol. 46, no. 8, pp. 1334–1338, August 2010.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    K. Takaba and Y. Tomida, “Ellipsoid invarinat set of fractional order uncertain systems subject to actuator saturation and disturbance,” Proc. of 35th Chinese Control Conference (CCC), pp. 10 412–10 417, 2016.Google Scholar
  29. [29]
    S. Boyd, L. El Ghaoui, E. Feron, and V. Balakishnan, Linear Matrix Inequalities in System and Control Theory. SIAM, Philadelphia, 1994.CrossRefzbMATHGoogle Scholar
  30. [30]
    G. Dahlquist, Stability and Error Bounds in the Numerical Integration of Ordinary Differential Equations, Kungl. Tekniska Högskolaus Handlingar, Stockholm, Nr. 130, 1959.zbMATHGoogle Scholar
  31. [31]
    K. Dekker and J. G. Verwer, Stability of Runge-Kutta Methods for Stiff Nonlinear Differential Equations, North-Holland, Amsterdam, 1984.zbMATHGoogle Scholar
  32. [32]
    T. Ström, “On logarithmic norms,” SIAM J. Numer. Anal., vol. 12, no. 5, pp. 741–753, May 1975. [click]MathSciNetCrossRefzbMATHGoogle Scholar
  33. [33]
    H. K. Khalil, Nonlinear Systems, 3rd edition, Prentice Hall, New York, 2002.zbMATHGoogle Scholar
  34. [34]
    V. Blondel and A. Megretski, Unsolved Problems in Mathematical Systems and Control Theory, Princeton University, Princeton, New Jersey, Press, 2004.zbMATHGoogle Scholar
  35. [35]
    S. Yu, C. Böhm, H. Chen, and F. Allgöwer, “Robust model predictive control with disturbance invariant sets,” Proc. of Amer. Contr. Conf., pp. 6262–6267, 2010. [click]Google Scholar
  36. [36]
    P. P. Khargonekar, I. R. Petersen, and K. Zhou, “Robust stabilization of uncertain linear systems: quadratic stabilizability and H control theory,” IEEE Trans. Automat. Contr., vol. 35, no. 3, pp. 356–361, March 1990. [click]MathSciNetCrossRefzbMATHGoogle Scholar
  37. [37]
    Y. Nesterov and A. Nemirovsky, Interior Point Polynomial Methods in Convex Programming, SIAM Publications, Philadelphia, USA, 1994.CrossRefGoogle Scholar
  38. [38]
    H. Chen and C. W. Scherer, “Moving horizon H control with performance adaptation for constrained linear systems,” Automatica, vol. 42, no. 6, pp. 1033–1040, June 2006. [click]MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Institute of Control, Robotics and Systems and The Korean Institute of Electrical Engineers and Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.State Key Laboratory of Automotive Simulation and Control, and Department of Control Science and EngineeringJilin UniversityJilinP. R. China

Personalised recommendations